Alert archive / California / Freeze Warnings in 2021
Freeze Warning 11, NWS Medford, OR
NWS Medford, OR issued this freeze warning at Oct 8, 2021, 1:52 PM PDT for Siskiyou County, California. It took effect at Oct 9, 2021, 2:00 AM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 8, 2021, 1:52 PM PDT (20:52 UTC)
- In effect from
- Oct 9, 2021, 2:00 AM PDT
- Expired
- Oct 9, 2021, 9:00 AM PDT
- In force
- 7 hr
- Issued by
- NWS Medford, OR
County Siskiyou County, CA
The radar
The Medford radar (KMAX), 56 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 8.9 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 860 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
524 WWUS76 KMFR 082052 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 152 PM PDT Fri Oct 8 2021 CAZ080-091600- /O.NEW.KMFR.FZ.W.0011.211009T0900Z-211009T1600Z/ Western Siskiyou County- Including the city of Greenview 152 PM PDT Fri Oct 8 2021 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM PDT SATURDAY... * WHAT...Sub-freezing temperatures as low as 30 degrees expected. * WHERE...The Fort Jones, Greenview, and Etna area of the Scott Valley. * WHEN...From 2 AM to 9 AM PDT Saturday. * IMPACTS...Frost and freezing conditions will kill crops, other sensitive vegetation. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect pets and tender plants from the cold. && $$ ORZ024-026-091600- /O.NEW.KMFR.FR.Y.0010.211009T0900Z-211009T1600Z/ Eastern Curry County and Josephine County-Jackson County- Including the city of Cave Junction 152 PM PDT Fri Oct 8 2021 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM PDT SATURDAY... * WHAT...Temperatures as low as 34 degrees will result in frost formation. * WHERE...Rural areas of the Rogue Valley including Rogue River, White City, Gold Hill, and the outskirts of Talent and Ashland; the Applegate Valley; and southern portions of the Illinois Valley including Cave Junction, Takilma, and Obrien. * WHEN...From 2 AM to 9 AM PDT Saturday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ Visit us at https://www.weather.gov/Medford
1 follow-up statement
709 WWUS76 KMFR 091534 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 834 AM PDT Sat Oct 9 2021 CAZ080-091645- /O.EXP.KMFR.FZ.W.0011.000000T0000Z-211009T1600Z/ Western Siskiyou County- Including the city of Greenview 834 AM PDT Sat Oct 9 2021 ...FREEZE WARNING WILL EXPIRE AT 9 AM PDT THIS MORNING... Temperatures are above freezing in this area, so the freeze warning will be allowed to expire. $$ ORZ024-026-091645- /O.EXP.KMFR.FR.Y.0010.000000T0000Z-211009T1600Z/ Eastern Curry County and Josephine County-Jackson County- Including the city of Cave Junction 834 AM PDT Sat Oct 9 2021 ...FROST ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING... Temperatures are slowly rising, and frost impacts are expected to wane over the next couple of hours. $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this freeze warning went out at Oct 8, 11:27 AM PDT, 2 hours 25 minutes earlier.
Area forecast discussion, Oct 8, 11:27 AM PDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1127 AM PDT Fri Oct 8 2021
Updated AVIATION Section
.DISCUSSION...Radar is showing some returns moving inland from the
coast. Ground stations are showing very little in terms of
precipitation actually reaching the ground with really the only
observations showing a hundredth of an inch of precipitation at
higher elevations. Expect the virga to move across the area today
producing very little reaching the ground, although a trace will
be possible across the area. Overall, the forecast looks
reasonable enough with any changes over land being ticky-tacky,
and thus unnecessary. -Schaaf
.AVIATION...08/18Z TAFs...Areas of IFR linger in the Umpqua
Basin, including Roseburg, but these should become VFR in the
next hour or so. A weak front is moving into the area resulting
in some higher level cloud cover, but a dry layer beneath will
largely prevent precipitation from reaching the ground. Expect
it will moisten enough for some light rain showers along the
coast and into the Umpqua Basin through this afternoon/evening, but
aside from local MVFR/higher terrain obscuration, ceilings should be
mostly VFR. Farther inland, dry conditions will continue, though
isolated sprinkles/showers could develop this afternoon, especially
in the vicinity of Mt. Shasta. Ceilings mostly remain VFR. Tonight,
local IFR will develop in the Umpqua Basin. -Spilde
&&
.PREV DISCUSSION... /Issued 332 AM PDT Fri Oct 8 2021/
SHORT TERM...Satellite imagery shows low clouds and some patchy
fog developing along the coast and inland into some western
valleys and along the western slopes of the Southern Oregon
Cascades. Radar imagery shows a few showers across eastern Modoc
and southeastern Lake Counties. Mild to cool temperatures over the
area along with chances for light precipitation, especially over
western portions of the CWA, are expected today into the weekend.
Today, the upper level trough over the area will deepen and a
front will move onshore. With this pattern, expect cool
temperatures across the area. The front will weaken as it moves
onshore. However models continue to indicate that it will bring
light rain over the coastal waters this morning then to areas
along the coast and in the coastal mountains by this afternoon.
Across southeast Lake and eastern Modoc expect some continued
showers today. This evening, expect some increased shower chances
west of the Cascades and across northern California with the front
weakening as it pushes onshore and a weak surface low moving
along the northern California coast. Shower activity is forecast
to then decrease overnight, except for some lingering light
showers along the coast.
Inland of the coast, models indicate there will be some partial
clearing late tonight into Saturday morning with temperatures to
lowering into the mid to upper 30s for some valleys west of the
Cascades. These conditions along with light winds may allow for
patchy frost to develop in some western valleys, including in
Josephine, Jackson and western Siskiyou Counties. Areas east of
the Cascades are expected to see low temperatures in the 20s
Saturday morning.
On Saturday, a weak ridge builds in place with mild temperatures
and likely dry weather. Another relatively cool night is in store
Saturday night/Sunday morning. However, an incoming front will
allow some high clouds to move across western portions of the area
Sunday morning, resulting in low temperatures in the upper 30s and
low 40s across western valleys.
On Sunday, a frontal system will move into the area from the
northwest. Light rain may reach northwest portions of the area in
Coos and and northwest Douglas Counties late Saturday night with
light precipitation spreading inland Sunday morning and Sunday
afternoon. Then expect additional showers Sunday evening into
Monday as the upper trough moves over the area. The best chance
for light precipitation will be from the Southern Oregon Cascades
west but models support chances for light precipitation over the
east side and across Northern California as well. Although, not an
exceptionally strong front, this front and upper trough will
bring light precipitation along with a cool airmass and lowering
snow levels. Snow levels will start out around 8000 feet Sunday and
will quickly drop to 5000 feet by Sunday evening then to around
3500 feet Monday morning as the precipitation become more showery
in nature. This means that there could be some light snowfall
over middle and high mountain passes including Highway 140,
Willamette Pass, and possibly even Siskiyou Summit on Interstate
5. Any snowfall amounts are expected to be very light with
relatively minimal to minor impacts.
LONG TERM...Models and ensembles show a weak ridge building into
the area Tuesday with dry conditions. Then another front moves
into the region on Wednesday, resulting in additional chances for
rain. Weak ridging may build in early Thursday. However, another
front approaches the region late Thursday. Confidence is low on
the track of this system, with some model solutions indicating a
slightly stronger ridge and keeping precipitation mainly to the
north. Will continue to monitor and update the forecast as
confidence increases.
AVIATION...08/12Z TAFs...Early this morning, patchy IFR is
present along the coast. Meantime, valley IFR extends from southern
Curry County across Josephine County into southern and eastern
Douglas County with mountain obscuration. An additional area of
mountain obscuration covers the southern Oregon Cascades along the
border of Jackson and Klamath counties. These regions of lowered
flight conditions should improve through the morning, with VFR then
expected to prevail across the region into the afternoon.
Wind speeds and mid to upper level cloudiness are expected to
increase through the afternoon ahead of an approaching front. Rain
is expected with areas of MVFR along the coast by late afternoon.
Areas of rain and MVFR with terrain obscurations should spread
inland to the Cascades through the evening, while conditions remain
VFR on the east side. -DW
MARINE...Updated 230 AM PDT Friday 8 October 2021...Subsiding seas
will remain steep early this morning. The approach of a weakening
front will shift winds to southerly this morning. Advisory
conditions are expected in the outer waters north of Gold Beach this
afternoon and evening. A fresh swell becomes dominant Saturday as
high pressure briefly builds into the waters. Another front is
expected late Saturday night into Sunday morning, with strongest
winds behind the front Sunday morning into Monday morning out of the
north to northwest. A steep combination of wind wave and northwest
swell will likely become high on Sunday and continue building into
Monday to a peak of 10 to 14 feet. -DW
FIRE WEATHER...A cool and unsettled weather regime will remain in
place through the coming week. A weak front will bring light
precipitation to the area today, mainly to the coast, Coast Range,
and Umpqua Basin. Wetting rains are possible, mainly for coastal
areas. Saturday will be dry. A stronger front will bring more
widespread precipitation to the area Sunday, with best chances from
the Cascades west and Siskiyous north. Showers will continue Sunday
night into Monday. Also expect cooler temperatures Sunday into
Monday along with lowering snow levels.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.
CA...None.
Pacific Coastal Waters...
Small Craft Advisory from 5 PM this afternoon to 11 PM PDT this
evening for PZZ370-376.Nearby
Freeze Warnings in California, 2021Every freeze warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.